Wisconsin, 2016Damaging Winds in Wisconsin, August 3, 2016
August 3, 2016 · NWS MKX · 2 events in 1 county or zone
Thunderstorms along the lake breeze front produced a couple wet microbursts in Milwaukee County. Tree damage was observed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms along the lake breeze front produced a couple wet microbursts in Milwaukee County. Tree damage was observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 3, 10:48 AM CST, 2 hours 14 minutes earlier.
Area forecast discussion, Aug 3, 10:48 AM CST, 2 hours 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
1148 AM CDT WED AUG 3 2016
.UPDATE...
There appears to be a weak east to west boundary through Madison
late this morning, and a few showers have popped up along it. There
was actually a funnel cloud sighting near the Dane County Regional
Airport, but today is not a textbook day for funnels- it was likely
due to the weak boundary and low cloud bases.
The main area of interest is along the lake breeze boundary. Better
convergence is leading to scattered showers and isolated
thunderstorms north of Milwaukee already. Expect this area to expand
south of Milwaukee through early afternoon. Slow moving
thunderstorms could produce localized heavy rain. The CAPE values
are decent with up to 1000 j/kg, but shear is very weak. Thus no
severe storms are expected.
&&
.AVIATION/18Z TAFS/...
Expect MVFR stratocumulus to lift to VFR everywhere shortly after
the noon hour. There are two areas of shower development already
late this morning. The weaker one is an east-west boundary through
Madison. The more obvious boundary is focused along the lake
breeze. Expect scattered showers and isolated thunderstorms along
this boundary through late afternoon. Slow moving thunderstorms
could produce localized heavy rain.
Fog and low clouds are possible once again early Thursday morning.
&&
.MARINE...
Southeast winds will be mainly less than 10 knots through tonight.
Isolated inland showers or tstorms may develop this aftn but should
remain in vicinity of lake breeze. Otherwise, best chance for
precipitation will be Thursday night when cold front moves across
eastern Wisconsin and Lake Michigan.
&&
.PREV DISCUSSION... /Issued 334 AM CDT WED AUG 3 2016/
TODAY AND TONIGHT...Forecast Confidence Is Medium.
Weak low level theta-e advection and layer q-vector convergence,
tied to right entrance region of upper jet, helping to set off
isolated showers over CWA early this morning. Isolated showers
should be confined to eastern half of CWA, prior to 12z.
Otherwise, light winds and low level moisture will result in blend
of patchy fog and sct-bkn clouds through early morning. Lingering
low level moisture and weak instability should trigger more
stratocumulus development later this morning and afternoon, so
not going all out optimistic with regards to sunshine today.
Weak lake breeze and surface based CAPE approaching 1000 J/kg may
set off an isolated t-storm or two this afternoon over inland
areas. Slow movement of precipitation may result in brief heavy
rainfall.
With temperatures starting off warmer this morning, and at least
partial sunshine expected for the day, daytime temperatures should
climb into the mid 80s to around 90. Developing lake breeze will
keep temperatures in check this afternoon in the east.
Any isolated activity should end late this afternoon and early
evening, with a mild and muggy night anticipated. More patchy
late night fog is expected as well.
THURSDAY THROUGH FRIDAY NIGHT...Forecast Confidence Is Medium.
Southerly winds will help bring a very warm and humid airmass
across most of the area on Thursday. Partly sunny skies and
expected 925 mb temperatures should allow highs to rise into the
upper 80s to lower 90s in most areas. Lake breeze in the afternoon
should limit highs to the mid 80s near Lake Michigan. Heat index
values of 94 to 99 are forecast across the area. Do not see a need
for a Heat Advisory at this time for Thursday.
Models are in pretty good agreement with the cold front sliding
southeast across the area Thursday night. There is also modest
warm air advection and a meager low level jet pointing into the
area. Most of the 500 mb differential cyclonic vorticity advection
remains north of the area. Mesoscale models are showing a broken
line of storms moving toward the area from the northwest around
00Z Friday. Enough confidence to continue likely POPs across the
area for Thursday night.
Northwest 2/3 of the area is in a Marginal Risk for severe storms
for Thursday and Thursday night, with the risk being mainly
Thursday night. There is a decent amount of tall skinny mean layer
CAPE with weak to modest deep layer bulk shear. An isolated severe
storm is possible in this setup, with the passage later at night
being a big negative.
The main issue may be heavy rainfall, as precipitable water
values rise to around or a little above 2 inches Thursday night.
Other heavy rainfall parameters are favorable as well, though the
line should be fairly progressive through the area. Most of the
area is in a Marginal Risk for excessive rainfall from WPC for
Thursday night.
The showers and storms associated with the cold front should exit
the southeast early Friday morning, with west to northwest winds
bringing more seasonable temperatures with somewhat less humid
conditions into the rest of the day. Dry conditions should linger
into Friday night as well.
SATURDAY THROUGH TUESDAY...Forecast Confidence Is Medium.
ECMWF and GFS are in decent agreement with showing quiet weather
across the area Saturday into Sunday. High pressure is expected to
slide east across the region during this time. Temperatures should
be near seasonal normals, with lower humidity as dew points fall
into the upper 50s to lower 60s.
ECMWF and GFS then show some more uncertainty into early next
week. They try to bring the remnants of a mesoscale convective
system eastward into the area either Sunday night or Monday. Warm
air advection then kicks in Monday night into Tuesday, with a warm
front bringing QPF across the area. Will lean on blended model
guidance POPs for this period. Temperatures look to become warm
and humid once again.
AVIATION/12Z TAFS/...
Lingering low to mid level RH and light flow aiding in stratus
and altostratus development overnight. Latest 11-3.9 micron
satellite imagery showing sct-bkn mostly VFR cigs across srn WI,
but isolated locations reported MVFR cigs. Light winds also will
allow areas of fog across western CWA early this morning, where
dew points are closer to 70.
Expect more stratocumulus to redevelop later this morning and
afternoon, likely become bkn for a period, but should remain VFR.
Cannot rule out an isolated t-storm vicinity of lake breeze later
this morning and afternoon as well.
MARINE...
Light southwest winds will turn to the southeast this morning, as
lake breeze quickly develops. Wind speeds will remain mostly less
than 10 knots through tonight. Isolated inland showers or tstorms
may develop this aftn, but should remain in vicinity of lake
breeze. Otherwise, best chance for precipitation will be Thursday
night, when cold front moves across eastern Wisconsin and Lake
Michigan.
&&
.MKX Watches/Warnings/Advisories...
WI...None.
LM...None.
&&
UPDATE...MRC
TODAY/TONIGHT AND AVIATION/MARINE...MBK
Thursday THROUGH Tuesday...Wood
Hazardous weather outlook, Aug 3, 2:49 AM CST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
349 AM CDT WED AUG 3 2016
WIZ046-047-051-052-056>060-062>072-040900-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
349 AM CDT WED AUG 3 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
PATCHY DENSE FOG IS POSSIBLE EARLY THIS MORNING.
THERE IS A SMALL CHANCE OF THUNDERSTORMS TODAY...MAINLY IN THE
VICINITY OF A LAKE BREEZE OVER EAST CENTRAL AND SOUTHEAST
WISCONSIN.
HEAT INDEX VALUES WILL REACH THE MID 90S OVER SOUTH CENTRAL
WISCONSIN THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE LIKELY THURSDAY NIGHT AS A COLD FRONT MOVES
ACROSS SOUTHERN WISCONSIN. THERE IS A MARGINAL RISK FOR SEVERE
THUNDERSTORMS OVER SOUTH CENTRAL WISCONSIN WITH THE FRONTAL
PASSAGE...MAINLY THURSDAY EVENING.
THERE IS A CHANCE FOR THUNDERSTORMS LATER MONDAY AND TUESDAY AS
ANOTHER LOW PRESSURE SYSTEM APPROACHES THE AREA.
HEAT INDEX VALUES WILL REACH 95 TO 100 ACROSS MUCH OF THE AREA
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THURSDAY EVENING.
LMZ643>646-040900-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
349 AM CDT WED AUG 3 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE LIKELY THURSDAY NIGHT AS A COLD FRONT MOVES
THROUGH EASTERN WISCONSIN AND LAKE MICHIGAN.
THERE IS A CHANCE FOR THUNDERSTORMS LATER MONDAY NIGHT AND
TUESDAY AS ANOTHER LOW PRESSURE SYSTEM APPROACHES THE AREA.
WWW.WEATHER.GOV/MKX
MBK
In the hours before
Special weather statement, Aug 3, 1:00 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
200 PM CDT WED AUG 3 2016
WIZ065-066-032000-
MILWAUKEE-WAUKESHA-
200 PM CDT WED AUG 3 2016
...AN AREA OF THUNDERSTORMS PRODUCING HEAVY RAIN WILL AFFECT CENTRAL
MILWAUKEE COUNTY THROUGH 2 PM...
AT 157 PM CDT...STRONG THUNDERSTORMS WERE CLUSTERED OVER WEST
ALLIS... MOVING SOUTHEAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
MILWAUKEE...WEST ALLIS...WAUWATOSA...NEW BERLIN...BROOKFIELD...
GREENFIELD...OAK CREEK...GREENDALE...ST. FRANCIS...HALES CORNERS...
FOX POINT...ELM GROVE...WEST MILWAUKEE...MILWAUKEE HOAN BRIDGE...
SHOREWOOD...STATE FAIR PARK AND MILLER PARK.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4290 8800 4306 8813 4317 8788 4316 8788
4312 8790 4310 8787 4307 8787 4305 8789
4302 8790 4296 8785
TIME...MOT...LOC 1857Z 315DEG 8KT 4300 8802
MRCThunderstorm Wind, Milwaukee
- When
- August 3, 1:02 PM CST
- Where
- Milwaukee County, 1.01 mi W of West Allis
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 43.000, -87.990
A few trees and several large tree limbs down.
Thunderstorm Wind, Milwaukee
- When
- August 3, 1:30 PM CST
- Where
- Milwaukee County, 1.22 mi SE of Greenfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 42.940, -87.980
Some trees and large tree limbs down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Idaho, August 3, 20162 deaths · 1 event
- Tornado and Hail in North Dakota, August 3, 2016$1.9 million · EF2 · 15 events
- Tornadoes and Flash Flooding in North Dakota, August 3, 2016$120,000 · EF2 · 42 events
- Flash Flood and Flood in North Carolina, August 3, 2016$301,000 · 2 events
- Flash Flooding and Flooding in Nevada, August 3 to 4, 2016$91,000 · 7 events
- Wildfire in Utah, August 3 to 12, 2016$100,000 · 1 event
- Flash Flood in North Carolina, August 3, 2016$85,000 · 1 event
- Flash Flood and Damaging Wind in Arizona, August 3, 2016$75,000 · 61 kt wind · 2 events
- Damaging Winds in Minnesota, August 3 to 4, 201670 kt wind · 24 events
- Flash Flooding and Hail in Arkansas, August 3 to 6, 2016$17,000 · 1 in hail · 10 events
- Heat in Louisiana, August 3 to 8, 201617 events
- Flash Flooding in Arizona, August 3, 2016$17,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641320, 641321.